Teratogenic effects of anticonvulsants (Hebrew)

S. H. Reisner, R. Weitz, A. D. Korczyn

Research output: Contribution to journalArticlepeer-review

Abstract

There is an increased incidence of malformations in children born to epileptic mothers. Cleft lip, with or without cleft palate, and congenital heart disease are the most frequent anomalies reported. Diphenylhydantoin (DPH) is the most widely used drug in clinical practice and in experimental studies, but other anticonvulsants may be no less harmful. The mechanism of the teratogenic effect of anticonvulsants is uncertain. In addition, genetic and environmental factors have been proposed. The direct relationship between DPH serum levels in pregnant animals and severity of malformation in their offspring calls for close followup and control of this population as well as for monitoring serum DPH levels during pregnancy. An infant born to an epileptic mother on anticonvulsants showed hypoplastic digits and nails. This is a mild but probably characteristic malformation in this group of newborns.

Original languageEnglish
Pages (from-to)173-175+203
JournalHarefuah
Volume90
Issue number4
StatePublished - 1976
Externally publishedYes

Fingerprint

Dive into the research topics of 'Teratogenic effects of anticonvulsants (Hebrew)'. Together they form a unique fingerprint.

Cite this